Missouri, 2001

Flood in Missouri, May 21 to 22, 2001

May 21 to 22, 2001 · NWS EAX · 1 event in 1 county or zone

55 feet above flood stage on May 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Blackwater River at Valley City crested 3.55 feet above flood stage on May 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 21, 1:35 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 21, 1:35 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT MON MAY 21 2001

THE FORECAST CHALLENGES WILL BE THE CHANCE FOR INSTABILITY SHOWERS
THIS AFTERNOON AND TEMPERATURES THROUGHOUT THE PERIOD WITH THE
ARRIVAL OF A CHILLY...MARGINALLY UNSTABLE AIRMASS.

THE COLD FRONT AND PRECIPATION ASSOCIATED WITH IT HAVE CLEARED THE
FORECAST AREA. THE SHORT TERM MODELS APPEAR TO HAVE INITIALIZED THE
UPPER LEVEL FEATURES FAIRLY WELL AT 00Z. 850MB TEMPS ON BOTH ETA AND
AVN ARE A LITTLE TOO COLD IN THE UPPER MIDWEST...BUT OTHER FIELDS
SEEM TO BE HANDLED FINE.

LIGHT PRECIPITATION WITH EMBEDDED CONVECTION IN WRN KS AND ERN
COLORADO IS ASSOCIATED WITH LOW LEVEL UPSLOPE AND DEEP LAYER
FRONTOGENETIC FORCING. THIS AREA SHOULD DECREASE IN INTENSITY AS IT
DRIFTS TO THE SOUTHEAST. THE ONLY PART OF THE FORECAST AREA THAT
WILL BE AFFECTED WILL BE THE SOUTHWESTERN ZONES FROM KC SOUTH. MID
LEVEL CLOUD DEBRIS FROM THIS FEATURE SHOULD MOVE OVER ERN KS AND MO
DURING THE MIDDLE PART OF THE DAY FOR A MOSTLY CLOUDY/PARTLY SUNNY
DAY.

THE AMOUNT OF SUN WE RECEIVE THIS AFTERNOON WILL PLAY A BIG ROLE
IN THE CHANCE FOR INSTABILITY SHOWERS LATE IN THE AFTERNOON. ETA
PROGS ABOUT 100J/KG SFC BASED CAPE THIS AFTERNOON WITH EQUILIBRIUM
LEVELS BETWEEN 600 AND 650MB. ANY ISOLATED SHOWERS THAT DO FORM WONT
BECOME VERY ORGANIZED WITH VERY LITTLE SPEED OR DIRECTIONAL SHEAR.
WILL ONLY CARRY 20 POP GIVEN THE LIKELIHOOD THAT MID LEVEL CLOUDS
WILL CUT DOWN ON SFC HEATING TODAY.

PREFER THE WARMER GUIDANCE TEMPERATURES FROM THE NGM FOR THE FIRST
TWO PERIODS...WITH A GRADUAL WARMING TREND TUESDAY AND WEDNESDAY.

.EAX...C
KS...NONE
MO...NONE

KOCH

In the hours before

Special weather statement, May 21, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT MON MAY 21 2001

FORECAST: NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH TONIGHT.

OUTLOOK: TEMPERATURES WILL BE TEN TO FIFTEEN DEGREES BELOW AVERAGE
FOR THE NEXT SEVERAL DAYS. NO THUNDERSTORMS ARE EXPECTED THROUGH THE
END OF THE WEEK.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Johnson

When
May 21, 6:00 AM CST to May 22, 10:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245917.